ELIZABETH FERNANDES, M.D.; F. MICHAEL MELEWICZ, M.D.
To the editor: In response to our report of a case of theophylline toxicity after initiation of treatment with ranitidine (Zantac; Glaxo Inc., Research Triangle Park, North Carolina) (1), Drs. Dobbs and Smith (2), of Glaxo Inc., have raised the question of possible antacid interference with absorption of theophylline in our patient.
After the hospitalization to which they refer, the patient was taken off all antacids for several days, and he was then rechallenged with Maalox (William H. Rorer, Inc., Fort Washington, Pennsylvania), 30 mL orally every 6 hours for 48 hours, while taking theophylline (Theo-Dur; Key Pharmaceuticals, Inc., Miami,
Learn more about subscription options.
Register Now for a free account.
FERNANDES E, MELEWICZ FM. Antacids and Theophylline-Ranitidine Interaction. Ann Intern Med. 1984;101:279. doi: 10.7326/0003-4819-101-2-279_2
Download citation file:
Published: Ann Intern Med. 1984;101(2):279.
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only